Texas, 2019

Flash Flood and Hail in Texas, June 23 to 24, 2019

June 23 to 24, 2019 · NWS FWD · 13 events in 7 counties and zones

A line of thunderstorms which had formed in the Plains surged southeast into the region late Sunday, producing mainly sporadic wind damage across North and Central Texas as it pushed southeast across the area overnight and into early Monday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A line of thunderstorms which had formed in the Plains surged southeast into the region late Sunday, producing mainly sporadic wind damage across North and Central Texas as it pushed southeast across the area overnight and into early Monday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 23, 5:55 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 23, 5:55 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
655 PM CDT Sun Jun 23 2019

.AVIATION...
The primary aviation weather concern will be timing convection
this evening. The much awaited line of storms is taking shape to
the west and northwest. These storms should continue tracking to
the east and southeast and likely accelerate with the aid of
convective outflows. Storms will likely approach the Metroplex TAF
sites shortly after 01z with direct impacts between 02Z and 04Z.
By 05Z, most of the storms should slide south of the I-20
corridor and begin impacting Waco for a few hours. By 09Z, storms
should slide south of Waco with generally VFR ceilings expected
through dawn. Models continue to suggest that some morning MVFR
stratus will develop shortly after sunrise since moisture in the
low levels never really scours out behind the main outflow
boundary. These ceilings should lift and scatter during the early
afternoon hours with generally VFR in the mid to late afternoon.

There will be a chance for a few storms to develop Monday
afternoon when a shortwave moves out of southwest Texas. However,
it is unclear exactly where the outflow boundary will be at that
time so will leave the mention of storms out for Monday afternoon
/evening.

A gusty south wind to start the TAF cycle will decrease just ahead
of the approaching line of storms and cold front. The wind will
likely turn to the northwest and increase with the passage of the
line of storms, but quickly return to the south/southeast
overnight/Monday.

79

&&

.SHORT TERM... /Issued 233 PM CDT Sun Jun 23 2019/
/Rest of the afternoon/
Scattered showers and storms will continue to develop across
North and Central Texas through the afternoon ahead of a cold
front. Although the 18Z FWD sounding indicated a weak cap in place
just below 700 MB, this cap should continue to weaken through the
afternoon as large scale lift increases ahead of an approaching
upper trough. A very moist and unstable (4000 J/kg surface based
CAPE) atmosphere remains in place, therefore, storms should
rapidly increase in intensity ahead of the main line associated
with the front. Damaging wind and hail will be the primary severe
hazards associated with this initial activity.

/Tonight/
Active weather is in store for North and Central Texas
tonight due to the arrival of a cold front and the passage of an
upper level trough. Storms will continue to develop along and
ahead of the front through the evening. A very unstable atmosphere
and increasing deep layer shear will result in a good potential
for severe storms with the primary hazard being damaging winds.
Some storms (especially discrete storms ahead of the main line)
may also contain large hail. There will also be a potential for
brief tornadoes in any bowing segments of the line as well as with
any discrete storms late this afternoon/early this evening. Heavy
rainfall and localized flash flooding will also be likely,
however, the progressive nature of the front should keep the
threat for widespread flash flooding low.

The southward progression of the front will likely be aided by a
well defined cold pool, pushing much of the activity south of the
I-20 corridor late this evening and overnight. As the storms
progress southward they should begin to weaken with decreasing
large scale dynamics and increasing capping aloft. However, they
will still be capable of producing heavy rainfall and gusty winds.

The arrival of the cold front and widespread convection will
result in cooler temperatures compared to the last several nights
with lows ranging from the mid 60s in the north to the mid 70s in
the south.

79

&&

.LONG TERM... /Issued 233 PM CDT Sun Jun 23 2019/
/Monday through Sunday/

Showers and thunderstorms will likely be ongoing across the
southern half of the forecast area to start the day Monday.
Since the upper trough axis will be in East Texas at sunrise and
there is some question as to how far south the convectively
influenced front will be, we will keep PoPs in the chance
category. The good news is that the severe risk should be low, but
there will still be a potential for some heavy rainfall.

A secondary shortwave is progged to lift out of southwest Texas
Monday afternoon and evening, possibly bringing additional
showers and thunderstorms to the region. Since there are some
uncertainties regarding how far south the front will move and how
fast the atmosphere can recover, we will keep PoPs in the chance
category with the highest percentage south of the I-20 corridor.
It does appear as if the threat for severe storms Monday
afternoon/evening will be much lower than tonight, but still non-
zero.

A somewhat quieter weather pattern will begin to take shape
Tuesday with a building upper ridge across the Central and
Southern High Plains. However, thunderstorms will likely develop
on the eastern periphery of the ridge each afternoon. These storms
will move through northerly flow aloft and make a run at North
Texas each afternoon and evening Tuesday through Friday. The north
and northeast zones will be the most likely to see these storms.

Medium range models continue to show a weak low moving northward
from the Gulf this weekend which will likely bring isolated to
scattered convection to Central Texas and parts of North Texas
mainly during the afternoon and early evening Saturday and Sunday.

Temperatures through next week will be seasonably hot with highs
in the lower and middle 90s and lows in the 70s. Overall,
dewpoints should be a bit lower than they have been the past
several days (mainly in the middle and upper 60s) which should
keep afternoon heat index values generally below 100.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    71  88  72  89  73 /  90  30  30  30  20
Waco                73  90  72  90  72 /  80  50  30  30  20
Paris               68  84  70  85  69 /  90  40  30  40  20
Denton              68  87  71  89  72 /  90  30  20  30  20
McKinney            69  86  71  87  71 /  90  30  30  30  20
Dallas              72  89  73  90  74 /  90  30  30  30  20
Terrell             71  88  72  89  72 /  90  40  30  30  20
Corsicana           71  87  72  89  72 /  90  50  30  30  20
Temple              73  90  72  90  72 /  70  50  30  30  20
Mineral Wells       68  87  69  89  71 /  80  30  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

79/66
Hazardous weather outlook, Jun 23, 2:41 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
341 PM CDT Sun Jun 23 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
341 PM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
A complex of thunderstorms will move across North Texas tonight,
bringing a threat for damaging winds, large hail and isolated
tornadoes. Heavy rainfall and localized flash flooding is also
possible. As the storms move south of the I-20 corridor late this
evening, the severe threat will begin to decrease, but the threat for
heavy rainfall and some flooding will continue.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered thunderstorms are possible on Monday. A threat for strong
storms and additional heavy rainfall could exist through the day.

Low thunderstorm chances will continue Tuesday through Saturday,
mostly during the afternoon and evening hours each day. The greatest
chances will be along and east of I-35.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely north of the I-20 corridor through 10 PM
with some spotter activation possible south of I-20 late this evening
and overnight.

In the hours before

Special weather statement, Jun 23, 5:35 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
635 PM CDT Sun Jun 23 2019

TXZ091-092-240015-
Cooke TX-Montague TX-
635 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR MONTAGUE AND WESTERN COOKE
COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Thackerville to near Bowie.
Movement was south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gainesville, Bowie, Nocona, Muenster, St. Jo, Lindsay, Sunset,
Stoneburg, Forestburg and Valley View.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Texas.

LAT...LON 3390 9758 3391 9746 3384 9746 3382 9743
      3382 9738 3384 9735 3386 9726 3391 9721
      3386 9717 3383 9718 3383 9720 3381 9721
      3373 9716 3342 9717 3344 9798 3374 9798
      3397 9761
TIME...MOT...LOC 2334Z 340DEG 11KT 3376 9728 3350 9788

Hernandez
Special weather statement, Jun 23, 5:42 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
642 PM CDT Sun Jun 23 2019

TXZ147-148-240015-
Anderson TX-Freestone TX-
642 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREESTONE AND
WESTERN ANDERSON COUNTIES UNTIL 715 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Fairfield Lake State Park, or 15 miles northeast of
Fairfield, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Palestine, Frankston and Fairfield Lake State Park.

LAT...LON 3160 9578 3162 9579 3161 9581 3180 9613
      3201 9605 3207 9550
TIME...MOT...LOC 2342Z 209DEG 26KT 3182 9594

Hernandez
Special weather statement, Jun 23, 6:01 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
701 PM CDT Sun Jun 23 2019

TXZ095-240030-
Lamar TX-
701 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAMAR COUNTY UNTIL
730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paris, moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Paris, Blossom, Toco and Sun Valley.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Texas.

LAT...LON 3392 9556 3388 9554 3389 9551 3388 9551
      3388 9549 3389 9546 3387 9546 3387 9534
      3389 9533 3388 9531 3361 9531 3354 9554
      3363 9572
TIME...MOT...LOC 0001Z 212DEG 24KT 3365 9559

Hernandez
Special weather statement, Jun 23, 6:49 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
749 PM CDT Sun Jun 23 2019

TXZ100-101-116-129-130-240130-
Palo Pinto TX-Erath TX-Eastland TX-Young TX-Jack TX-
749 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YOUNG...NORTHWESTERN
ERATH...NORTHEASTERN EASTLAND...SOUTHWESTERN JACK AND PALO PINTO
COUNTIES UNTIL 830 PM CDT...

At 749 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Graham to 11 miles northeast of Gorman.
Movement was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mineral Wells, Graham, Jacksboro, Graford, Bryson, Gordon, Huckabay,
Morgan Mill, Possum Kingdom State Park, Strawn and Mingus.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Texas.

LAT...LON 3327 9806 3227 9807 3222 9852 3226 9855
      3225 9858 3295 9858 3296 9859 3326 9860
TIME...MOT...LOC 0049Z 256DEG 34KT 3310 9855 3228 9850

Hernandez
Special weather statement, Jun 23, 6:54 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
754 PM CDT Sun Jun 23 2019

TXZ104-105-120-121-240145-
Kaufman TX-Hunt TX-Collin TX-Rockwall TX-
754 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR ROCKWALL...SOUTHWESTERN HUNT...
NORTHERN KAUFMAN AND SOUTHEASTERN COLLIN COUNTIES UNTIL 845 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm near
Terrell, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rowlett, Rockwall, Terrell, Seagoville, Forney, Royse City, Heath,
Fate, Crandall, Combine, West Tawakoni, Talty, Quinlan, Caddo Mills,
Hawk Cove, Mobile City, McLendon-Chisholm, Nevada, Josephine and Post
Oak Bend City.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Texas.

LAT...LON 3284 9601 3284 9608 3260 9608 3261 9652
      3297 9651 3309 9630 3303 9597
TIME...MOT...LOC 0054Z 214DEG 21KT 3280 9627

Hernandez
Special weather statement, Jun 23, 7:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
811 PM CDT Sun Jun 23 2019

TXZ121-134-240215-
Ellis TX-Kaufman TX-
811 PM CDT Sun Jun 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KAUFMAN AND NORTHEASTERN
ELLIS COUNTIES UNTIL 915 PM CDT...

At 811 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crandall, or 7 miles west of Kaufman, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ennis, Kaufman, Palmer, Combine, Grays Prairie, Cottonwood, Garrett,
Oak Grove and Rosser.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Texas.

LAT...LON 3234 9654 3235 9680 3255 9659 3255 9652
      3261 9652 3260 9613
TIME...MOT...LOC 0111Z 214DEG 19KT 3256 9643

Hernandez

The radar

The Dallas/Ft Worth radar (KFWS), 76 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Palo Pinto

When
June 23, 7:25 PM CST
Where
Palo Pinto County, 0.92 mi ESE of Brazos
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.667, -98.105

A public report indicated several 50 feet tall oak trees broken or uprooted near the city of Santo, TX.

Hail, Palo Pinto

When
June 23, 7:30 PM CST
Where
Palo Pinto County, Mineral Wells
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.800, -98.100

A social media report indicated half-dollar size hail in the city of Mineral Wells, TX.

Thunderstorm Wind, Tarrant

When
June 23, 7:52 PM CST
Where
Tarrant County, 1.38 mi S of (Fwh)carswell Afb Ft
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
32.750, -97.450

A 63 MPH wind gust was measured at Fort Worth Naval Air Station.

Thunderstorm Wind, Parker

When
June 23, 7:54 PM CST
Where
Parker County, 1.88 mi ENE of Weatherford Arpt
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
32.760, -97.650

Fire and rescue reported a 59 MPH wind gust at the Willow Park Fire Department.

Thunderstorm Wind, Tarrant

When
June 23, 7:55 PM CST
Where
Tarrant County, 0.9 mi SW of Ft Worth Blue Mnd Ar
Measured
60 kt (69 mph) measured gust
Property damage
$4,000
Reported by
ASOS
Coordinates
32.840, -97.340

A 69 MPH wind gust was measured at Fort Worth Meacham Airport.

Thunderstorm Wind, Tarrant

When
June 23, 8:00 PM CST
Where
Tarrant County, 0.58 mi W of Ft Worth Blue Mnd Ar
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
32.850, -97.340

A 64 MPH wind gust was measured at the Fort Worth NWS Weather Forecast Office.

Thunderstorm Wind, Tarrant

When
June 23, 8:00 PM CST
Where
Tarrant County, North Richland Hills
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.830, -97.250

A retired NWS Employee reported a large tree was knocked down by strong thunderstorm winds.

Thunderstorm Wind, Tarrant

When
June 23, 8:10 PM CST
Where
Tarrant County, Hurst
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.820, -97.150

A trained spotter reported trees down in Hurst, Bedford and Euless, TX. One tree fell on a home and another on power lines.

Thunderstorm Wind, Dallas

When
June 23, 8:29 PM CST
Where
Dallas County, 1.35 mi ENE of (Rbd)redbird Arpt Da
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
32.690, -96.850

A 61 MPH wind gust was measured at Dallas Executive Airport.

Thunderstorm Wind, Tarrant

When
June 23, 8:30 PM CST
Where
Tarrant County, Everman
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.630, -97.280

Emergency management reported damage to trees, power lines and roofs in the city of Everman, TX.

Thunderstorm Wind, Ellis

When
June 23, 8:55 PM CST
Where
Ellis County, Red Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.520, -96.800

Emergency management reported trees down in the city of Red Oak, TX.

Flash Flood, Coryell

When
June 24, 1:55 AM CST to 4:15 AM CST
Where
Coryell County, 0.97 mi ENE of Copperas Cove to 1.39 mi SE of Copperas Cove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.133, -97.904

Copperas Cove Police Department reported several roads being closed due to flash flooding, including portions of FM 116 and Robertson Avenue.

Thunderstorm Wind, McLennan

When
June 24, 6:59 AM CST
Where
McLennan County, Bruceville-Eddy
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.320, -97.230

A public report indicated a small shed over-turned along with trees and fences damaged in the cities of Bruceville and Eddy, TX.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838482, 838481, 838581, 838583, 838592, 838593, 841936, 838483, 838594, 838484, 838505, 839235, 838517.